Florida, 2004

Lightning Strike in Florida, August 25, 2004

August 25, 2004 · NWS MLB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 25, 2:05 AM EST, 11 hours 25 minutes earlier.

Area forecast discussion, Aug 25, 2:05 AM EST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
305 AM EDT WED AUG 25 2004

.DISCUSSION...
CURRENTLY...UPPER CYCLONIC SHEAR AXIS ACROSS THE PENINSULA WITH ONE
VORT MAX DEPICTED BY THE RUC AS HAVING LIFTED FROM THE SOUTHERN
PENINSULA TO OFFSHORE EAST CENTRAL FLORIDA.  CONSIDERABLE SHOWERS
AND STORMS WERE ASSOCIATED WITH THIS FEATURE.  ANOTHER VORT MAX WAS
DROPPING SOUTHWARD INTO THE NORTHERN PENINSULA.  WATER VAPOR WAS
INDICATING SOME SLIGHT DRYING OCCURRING WITH THIS FEATURE.  AT THE
SURFACE...THE FLOW IS LIGHT BUT AN INVERTED TROUGH WAS ALONG THE
COAST TO OUR NORTH AND AXIS LIKELY EXTENDED INTO OUR FAR NORTHERN
SECTIONS.

TODAY/TONIGHT...THE WEAK SURFACE TROUGH IS NOT EXPECTED TO MOVE MUCH
AND MAINLY ACT TO PRODUCE A VERY LIGHT GRADIENT WIND...ALLOWING THE
SEA BREEZES TO FORM EARLY AND MOVE SLOWLY INLAND.  IT SEEMS THAT THE
GFS DEPICTS THE VORT MAXES BETTER THAN THE ETA...WITH THE ONE
DROPPING SOUTH REACHING THE CENTRAL PENINSULA.  THIS WILL BRING
SOME DRYING ALOFT TO OUR NORTHERN AREAS...AND ALL THE MODEL POPS
SHOW SLIGHTLY LOWER NUMBERS IN THE NORTH.  THE VORT MIGHT ACT TO
BRING SOME SLIGHT MID LEVEL COOLING THOUGH...SO DO NOT EXPECT THAT
THE DRYING WILL HAVE THAT MUCH OF A SUPPRESSING EFFECT.  MAV POPS
ARE RUNNING 10-20 PERCENT HIGHER THAN THE CURRENT FORECAST...BUT
HAVE BEEN TOO HIGH OF LATE...SO WILL KEEP THE HIGH SCATTERED NUMBERS
GOING IN THE NORTH AND LIKELY POPS IN THE SOUTH HALF.

EXPECT THAT STORMS WILL END BY AROUND SUNSET WITH SOME LINGERING
AREAS OF RAIN PAST 00Z.  TO COVER THIS...WILL CONTINUE WITH 30 POPS
IN THE EVENING...WHICH IS AGAIN 10-20 PERCENT LOWER THAN MAV POPS.

THURSDAY AND FRIDAY...SHORT WAVES MOVING ACROSS THE OHIO/TENNESSEE
RIVER VALLEYS CAUSE ENOUGH WEAKNESS IN THE 500MB RIDGE OVER THE
SOUTHEAST TO PRODUCE INVERTED TROUGHING ORIENTED SW-NE/KFMY-KSGJ
OVER THE FLORIDA PENINSULA. LIGHT SYNOPTIC SCALE WINDS ALONG TROUGH
AXIS ALLOWS SEA BREEZES TO FORM EACH DAY AND WHEN COUPLED WITH
MOISTURE CONVERGENCE WILL YIELD ANOTHER DAY OF 50...POSSIBLY
60...RAIN CHANCES FOR CENTRAL FLORIDA. LATEST GFS MOS POPS WERE
AROUND 70 WHILE THE ETA NUMBERS WERE AROUND 50. OF INTEREST IS THAT
BY FRIDAY GFS POPS WERE SLIGHTLY LOWER THAN THE ETA AS THE GFS LIFTS
THE TROUGHING TO THE NE QUICKER AND BRINGS IN A DRIER AIR MASS
AROUND THE PERIPHERY OF THE BUILDING SW ATLANTIC RIDGE. THURSDAYS
CWA WIDE 50 POP AND FRIDAYS INLAND 50...COASTAL/OKEECHOBEE 40 POP
STILL LOOK GOOD AS DRIER AIR WORKS ITS WAY ACROSS THE PENINSULA.

SATURDAY THROUGH TUESDAY...LOW LEVEL AND SURFACE RIDGE AXIS REMAIN
OVER FLORIDA WITH SOUTHEAST TO SOUTH WIND FLOW PATTERN PREVAILING.
RAIN CHANCES RETURN TO MORE TYPICAL AUGUST/SUMMER PATTERN OF 40
DAYTIME AND 20 EVENING/NIGHT TIME. WILL SEE OVERNIGHT SHOWERS/STORMS
OVER THE COASTAL WATERS BUT DEPTH OF MOISTURE AND LIGHT WINDS IN THE
LOWER LAYER...OR TOO MUCH OF A SOUTHERLY COMPONENT...MAY HINDER LATE
NIGHT COASTAL SHOWERS FROM COMING ASHORE ALONG THE COAST FROM CAPE
CANAVERAL SOUTH.

&&

.MARINE...LIGHT WIND PATTERN UNTIL INVERTED TROUGH LIFTS NORTHEAST
FRIDAY. BUILDING RIDGE ACROSS CENTRAL/NORTH FLORIDA WILL PRODUCE A
LIGHT TO MODERATE SOUTH TO SOUTHEAST WIND FLOW OVER THE COASTAL
WATERS EXCEPT FOR 10-15 KT SEA BREEZES NEAR SHORE EACH AFTERNOON.
SEAS 1-2 FEET NEAR SHORE AND 2-3 FEET OFFSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  87  73  88  73 /  50  30  50  20
MCO  89  74  90  74 /  50  30  50  30
MLB  87  73  88  74 /  60  30  50  20
VRB  87  73  89  73 /  60  30  50  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LASCODY
LONG TERM...WIMMER
Hazardous weather outlook, Aug 25, 9:55 AM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1055 AM EDT WED AUG 25 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
251901-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1055 AM EDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY

...THUNDERSTORM IMPACT...
AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE NORTHERN PENINSULA
WILL ALLOW FOR COOLING MID LEVEL TEMPERATURES AND INCREASING
INSTABILITY WHICH WILL ALLOW FOR SOME STRONG STORMS BY
LATE AFTERNOON. MOISTURE WILL ALSO REMAIN HIGH LEADING TO NUMEROUS
SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE AFTERNOON HOURS AND
LASTING INTO THE EARLY EVENING. SEA BREEZE AND OUTFLOW BOUNDARY
COLLISIONS ARE EXPECTED TO LEAD TO A HIGH COVERAGE OF SHOWERS AND
STORMS. STORM MOTION WILL BE SLOW BUT A GRADUAL INLAND AND NORTHWARD
REDEVELOPMENT IS EXPECTED AS THE AFTERNOON PROGRESSES.

THE MAIN HAZARD WILL BE FROM ISOLATED STRONG STORMS THAT PRODUCE
FREQUENT TO EXCESSIVE LIGHTNING STRIKES. A FEW OF THE STRONGER STORMS
MAY ALSO PRODUCE HAIL AND WIND GUSTS TO 45 TO 50 MPH. REMEMBER TO
MOVE INDOORS AT THE FIRST SIGN OF LIGHTNING IN YOUR VICINITY.

...FLOOD IMPACT...
VERY LITTLE STORM MOTION WILL RESULT IN LOCAL RAINFALL AMOUNTS OF 2
TO 3 INCHES IN ABOUT AN HOUR.  THE GREATEST CHANCE FOR THIS WILL BE
OVER SOUTHERN SECTIONS AND INTERIOR COUNTIES WHERE MINOR FLOODING IN
POORLY DRAINED AREAS CAN BE EXPECTED.

...WATERSPOUT IMPACT...
LIGHT WINDS AND HIGH MOISTURE IN THE ATMOSPHERE WILL RESULT IN A
SLIGHT CHANCE FOR WATERSPOUT FORMATION NEAR RAPIDLY DEVELOPING
SHOWERS.  THE GREATEST CHANCE FOR THIS SHOULD BE ALONG BOUNDARIES
LEFT OVER FROM OVERNIGHT SHOWERS AND STORMS OFFSHORE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MOISTURE WILL START TO DECREASE IN THE SOUTH THURSDAY AS THE SURFACE
TROUGH WEAKENS AND DRIFTS NORTHWEST...THEN DECREASE ACROSS THE ENTIRE
AREA ON FRIDAY AS A SURFACE RIDGE BUILDS ACROSS CENTRAL FLORIDA. THIS
WILL BRING A RETURN OF A MORE TYPICAL SUMMER PATTERN...SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS...WITH THE HIGHEST COVERAGE OVER
INTERIOR SECTIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

15

The radar

The Melbourne radar (KMLB), 79 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Orange

When
August 25, 1:30 PM EST
Where
Orange County, Ocoee
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
28.514, -81.323 (the zone’s center; the record gives no point)

A 10 year old girl died about five days after being struck by lightning while holding an umbrella at a bus stop. Two other children were injured.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Orange2004-08-2910FemaleBall FieldDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421877.